Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

cortisone - the debate

Posted by wendyn on 11/10/99 at 00:00 (012478)

Dan, what a terrible experience. I have read up on RSD (my PT believes that there is/was some element of it in my case) and it sounds positively dreadful. I hope that you are now seeing a doctor that's experienced in dealing with this condition (I understand that it's quite rare).

On the subject of cortisone - when my podiatrist decided that I had TTS he referred me to his partner. When I saw the partner, I was very clear what I wanted... 'I want to know if you agree with the diagnosis and what my options are.' I speak perfect English so he could not have misunderstood me. Next thing I know - I'm in another room being set up for a cortisone shot into the Tarsal Tunnel. The man had not even looked at my foot! When I tried to ask him about possible side effects/complications - he looked at me like I was nuts and (I swear word for word) he said 'Well...it's not like I'm going to poke an artery and have you bleed to death on the floor or anything'. I actually felt foolish for asking him!

Needless to say - I did not let him give me a shot, but he was very persistent that this would help and not do any more harm.

The most recent doctor I saw (sports med specialist) also recommended the cortisone shot, however he was willing to discuss the complictions. He said that there is a risk of infection (small), a risk of irritating the nerve further and making the condition worse, and he also said that I'd have to be very careful for 2 weeks after the shot because there is a risk of rupturing the tendon (which would require surgery to correct).

Those sound like pretty siginficant potential complications that my podiatrist SHOULD have discussed with me. In my particular case, for my particular problem I do not believe the potential benefit is worth the risk. I guess we all have to decide for ourselves, but this isn't something to be taken lightly.